Skip to main content Accessibility help


  • Henry H. Kim (a1) (a2), Satoshi Wakatsuki (a3) and Takuya Yamauchi (a4)


We prove an equidistribution theorem for a family of holomorphic Siegel cusp forms for $\mathit{GSp}_{4}/\mathbb{Q}$ in various aspects. A main tool is Arthur’s invariant trace formula. While Shin [Automorphic Plancherel density theorem, Israel J. Math.192(1) (2012), 83–120] and Shin–Templier [Sato–Tate theorem for families and low-lying zeros of automorphic $L$ -functions, Invent. Math.203(1) (2016) 1–177] used Euler–Poincaré functions at infinity in the formula, we use a pseudo-coefficient of a holomorphic discrete series to extract holomorphic Siegel cusp forms. Then the non-semisimple contributions arise from the geometric side, and this provides new second main terms $A,B_{1}$ in Theorem 1.1 which have not been studied and a mysterious second term $B_{2}$ also appears in the second main term coming from the semisimple elements. Furthermore our explicit study enables us to treat more general aspects in the weight. We also give several applications including the vertical Sato–Tate theorem, the unboundedness of Hecke fields and low-lying zeros for degree 4 spinor $L$ -functions and degree 5 standard $L$ -functions of holomorphic Siegel cusp forms.



Hide All

The first author is partially supported by NSERC. The second author is partially supported by JSPS Grant-in-Aid for Scientific Research (nos. 26800006, 25247001, 15K04795). The third author is partially supported by JSPS Grant-in-Aid for Scientific Research (C) no. 15K04787.



Hide All
1.Arakawa, T., Vector-valued Siegel’s modular forms of degree two and the associated Andrianov L-functions, Manuscripta Math. 44(1–3) (1983), 155185.
2.Arthur, J., The L 2 -Lefschetz numbers of Hecke operators, Invent. Math. 97 (1989), 257290.
3.Arthur, J., An Introduction to the Trace Formula, Harmonic Analysis, the Trace Formula, and Shimura Varieties, Clay Mathematics Proceedings, Volume 4, pp. 1263 (American Mathematical Society, Providence, RI, 2005).
4.Arthur, J., On elliptic tempered characters, Acta Math. 171 (1993), 73138.
5.Arthur, J., On the Fourier transforms of weighted orbital integrals, J. Reine Angew. Math. 452 (1994), 163217.
6.Arthur, J., Automorphic representations of GSp (4), in Contributions to Automorphic Forms, Geometry, and Number Theory, pp. 6581 (Johns Hopkins University Press, Baltimore, 2004).
7.Assem, M., Unipotent orbital integrals of spherical functions on p-adic 4 × 4 symplectic groups, J. Reine Angew. Math. 437 (1993), 181216.
8.Borel, A. and Jacquet, H., Automorphic Forms and Automorphic Representations, Proceedings of Symposia in Pure Mathematics, Volume XXXIII, (Part 1) pp. 189207 (American Mathematical Society, Providence, RI, 1977).
9.Borel, A. and Wallach, N., Continuous Cohomology, Discrete Subgroups, and Representations of Reductive Groups, second edition, Mathematical Surveys and Monographs, Volume 67 (American Mathematical Society, Providence, RI, 2000).
10.Bozicević, M., A limit formula for elliptic orbital integrals, Duke Math. J. 113 (2002), 331353.
11.Bushnell, C. J. and Henniart, G., An upper bound on conductors for pairs, J. Number Theory 65(2) (1997), 183196.
12.Calegari, F. and Gee, T., Irreducibility of automorphic Galois representations, Ann. Inst. Fourier 63(5) (2013), 18811912.
13.Chan, P.-S. and Gan, W. T., The local Langlands conjecture for GSp (4) III: Stability and twisted endoscopy, J. Number Theory 146 (2015), 69133.
14.Cho, P. J. and Kim, H. H., Low lying zeros of Artin L-functions, Math. Z. 279 (2015), 669688.
15.Cho, P. J. and Kim, H. H., n-level densities of Artin L-functions, Int. Math. Res. Not. IMRN (17) (2015), 78617883.
16.Clozel, L., On limit multiplicities of discrete series representations in spaces of automorphic forms, Invent. Math. 83 (1986), 265284.
17.Clozel, L. and Delorme, P., Le theoreme de Paley–Wiener invariant pour les groupes de Lie reductifs II, Ann. Sci. Éc. Norm. Supér. (4) 23 (1990), 193228.
18.Dickson, M., Local spectral equidistribution for degree two Siegel modular forms in level and weight aspects, Int. J. Number Theory 11 (2015), 341396.
19.Evdokimov, S. A., Euler products for congruence subgroups of the Siegel group of genus 2, Math. USSR Sb. 28 (1976), 431458.
20.Ferrari, A., Théorème de l’Indice et Formule des Traces, Manuscripta Math. 124 (2007), 363390.
21.Fulton, W. and Harris, J., Representation Theory, A First Course (Springer-Verlag, New York, 1991).
22.Gan, W. T., The Saito–Kurokawa space of PGSp 4 and its transfer to inner forms, in Eisenstein Series and Applications, Progress in Mathematics, Volume 258, pp. 87123 (Birkhäuser Boston, 2008).
23.Gan, W. T. and Takeda, S., The local Langlands conjecture for GSp (4), Ann. of Math. (2) 173(3) (2011), 18411882.
24.Gan, W. T. and Takeda, S., Theta correspondences for GSp(4), Represent. Theory 15 (2011), 670718.
25.van der Geer, G., Siegel Modular Forms and their Applications, The 1-2-3 of modular forms, Universitext, pp. 181245 (Springer, Berlin, 2008).
26.Hecht, H., The characters of some representations of Harish–Chandra, Math. Ann. 219 (1976), 213226.
27.Hiraga, K., On the multiplicities of the discrete series of semisimple Lie groups, Duke Math. J. 85 (1996), 167181.
28.Hirai, T., Explicit form of the characters of discrete series representations of semisimple Lie groups, in Harmonic Analysis on Homogeneous Spaces, Proceedings of Symposia in Pure Mathematics, Volume 26, pp. 281288 (American Mathematical Society, Providence, RI, 1972).
29.Hoffmann, W. and Wakatsuki, S., On the geometric side of the Arthur trace formula for the symplectic group of rank 2, Mem. Amer. Math. Soc. (to appear).
30.Ibukiyama, T., Dimension formulas of Siegel modular forms of weight 3 and supersingular abelian varieties, in Proceedings of the 4th Spring Conference on Modular Forms and Related Topics, Siegel Modular Forms and Abelian Varieties (ed. Ibukiyama, T.), pp. 3960. (2007).
31.Jiang, D. and Soudry, D., The multiplicity-one theorem for generic automorphic forms on GSp (4), Pacific J. Math. 229 (2007), 381388.
32.Katz, N. and Sarnak, P., Random Matrices, Frobenius Eigenvalues and Monodromy, Amer. Math. Soc. Colloq. Publ., Volume 45, pp. 1427 (American Mathematical Society, Providence, RI, 1999).
33.Kim, H. H., Residual spectrum of odd orthogonal groups, Int. Math. Res. Not. IMRN (17) (2001), 873906.
34.Kim, H. H. and Yamauchi, T., A conditional construction of Artin representations for real analytic Siegel cusp forms of weight (2, 1), in Advances in the Theory of Automorphic Forms and their L-Functions, Contemporary Mathematics, Volume 664, pp. 225260 (American Mathematical Society, Providence, RI, 2016).
35.Knapp, A. W., Representation theory of semisimple groups, An overview based on examples, in Reprint of the 1986 original, Princeton Landmarks in Mathematics (Princeton University Press, Princeton, NJ, 2001).
36.Kowalski, E., Saha, A. and Tsimerman, J., Local spectral equidistribution for Siegel modular forms and applications, Compos. Math. 148 (2012), 335384.
37.Langlands, R. P., The dimension of spaces of automorphic forms, Amer. J. Math. 85 (1963), 99125.
38.Lansky, J. and Raghuram, A., On the correspondence of reps between GL (n) and division algebras, Proc. Amer. Math. Soc. 131 (2003), 16411648.
39.Laumon, G., Sur la cohomologie a supports compacts des varietes de Shimura pour GSp (4), Compos. Math. 105(3) (1997), 267359.
40.Laumon, G., Fonctions zetas des varietes de Siegel de dimension trois, Formes automorphes. II. Le cas du groupe GSp(4), Astérisque 302 (2005), 166.
41.Li, X., Upper bounds on L-functions at the edge of the critical strip, Int. Math. Res. Not. IMRN (4) (2010), 727755.
42.Luo, W., Rudnick, Z. and Sarnak, P., On the Generalized Ramanujan Conjecture for GL (n), Proceedings of Symposia in Pure Mathematics, Volume 66, pp. 301310 (American Mathematical Society, Providence, RI, 1999). Part 2.
43.Martens, S., The characters of the holomorphic discrete series, Proc. Natl. Acad. Sci. USA 72 (1975), 32753276.
44.Marshall, S., Endoscopy and cohomology growth on U (3), Compos. Math. 150 (2014), 903910.
45.Miyauchi, M. and Yamauchi, T., An explicit computation of p-stabilized vectors, J. Théor. Nombres Bordeaux 26 (2014), 531558.
46.Oda, T., Cohomology of Siegel modular varieties of genus 2 and corresponding automorphic forms, in Geometry and Analysis of Automorphic Forms of Several Variables, pp. 211253 (World Sci. Publ., Hackensack, NJ, 2012).
47.Okazaki, T. and Yamauchi, T., On some Siegel threefold related to the tangent cone of the Fermat quartic surface, Adv. Theor. Math. Phys. 21(3) (2017), 585630.
48.Piatetski-Shapiro, I. I., On the Saito–Kurokawa lifting, Invent. Math. 71 (1983), 309338.
49.Pitale, A., Saha, A. and Schmidt, R., Lowest weight modules of $\mathit{Sp}_{4}(\mathbb{R})$ and nearly holomorphic Siegel modular forms, preprint, arXiv:1501.00524 (2015).
50.Roberts, B., Global L-packets for GSp (2) and theta lifts, Doc. Math. 6 (2001), 247314.
51.Roberts, B. and Schmidt, R., Local Newforms for GSp (4), Lecture Notes in Math. 1918 (2007).
52.Roberts, B. and Schmidt, R., Some results on Bessel functionals for GSp (4), Doc. Math. 21 (2016), 467553.
53.Rossmann, W., Nilpotent Orbital Integrals in a Real Semisimple Lie Algebra and Representations of Weyl Groups, Progress in Mathematics, Volume 92, pp. 263287 (Birkhäuser, Boston, 1990).
54.Rudnick, Z. and Sarnak, P., Zeros of principal L-functions and random matrix theory, Duke Math. J. 81 (1996), 269322.
55.Salvati Manni, R. and Top, J., Cusp forms of weight 2 for the group 𝛤(4, 8), Amer. J. Math. 115 (1993), 455486.
56.Saha, A., On ratios of Petersson norms for Yoshida lifts, Forum Math. 27 (2015), 23612412.
57.Sarnak, P., Statistical properties of eigenvalues of the Hecke operators, in Analytic Number Theory and Diophantine Problems (Stillwater, OK), 1984, Progress in Mathematics, Volume 70, pp. 321331 (Birkhäuser Boston, Boston, MA, 1987).
58.Sarnak, P., Shin, S. W. and Templier, N., Families of L-functions and their symmetry, in Families of Automorphic Forms and the Trace Formula. Proceedings of the Simons Symposium, Puerto Rio, pp. 531578 (Springer, 2016).
59.Sauvageot, F., Principe de densité pour les groupes réductifs à Solène, pour son premier sourire, Compos. Math. 108 (1997), 151184.
60.Schmidt, R., The Saito–Kurokawa lifting and functoriality, Amer. J. Math. 127(1) (2005), 209240.
61.Serre, J.-P., Répartition asymptotique des valeurs propres de l’opérateur de Hecke T p, J. Amer. Math. Soc. 10(1) (1997), 75102.
62.Shin, S. W., Automorphic Plancherel density theorem, Israel J. Math. 192(1) (2012), 83120.
63.Shin, S. W. and Templier, N., Sato-Tate theorem for families and low-lying zeros of automorphic L-functions, Invent. Math. 203(1) (2016), 1177.
64.Shin, S. W. and Templier, N., On fields of rationality for automorphic representations, Compos. Math. 150(12) (2014), 20032053.
65.Sorensen, C. M., Galois representations attached to Hilbert–Siegel modular forms, Doc. Math. 15 (2010), 623670.
66.Soudry, D., The CAP representations of GSp (4, 𝔸), J. Reine Angew. Math. 383 (1988), 87108.
67.Takloo-Bighash, R., Some results on L-functions for the similitude symplectic group of order four GSp (4), in Siavash Shahshahani’s Sixtieth (ed. Lajevardi, K., Safari, P. and Tabesh, Y.), pp. 105122. (2002).
68.Taylor, R., On congruences of modular forms, Thesis (1988).
69.Tsushima, R., An explicit dimension formula for the spaces of generalized automorphic forms with respect to Sp (2, ℤ), Proc. Japan Acad. Ser. A Math. Sci. 59(4) (1983), 139142.
70.Wakatsuki, S., Dimension formulas for spaces of vector-valued Siegel cusp forms of degree two, J. Number Theory 132 (2012), 200253.
71.Wakatsuki, S., Multiplicity formulas for discrete series representations in L 2(𝛤\Sp(2, ℝ)), J. Number Theory 133 (2013), 33943425.
72.Wallach, N. R., On the constant term of a square integrable automorphic form, Operator Algebras and Group Representations, Vol. II (Neptun, 1980), Monogr. Stud. Math., Volume 18, pp. 227237 (Pitman, Boston, MA, 1984).
73.Wang, S., An effective version of the Grunwald–Wang theorem, Thesis at Caltech (2002).
74.Weissauer, R., On the cohomology of Siegel modular threefolds, in Arithmetic of Complex Manifolds, Lecture Notes in Mathematics, Volume 1399, pp. 155171 (Springer, Berlin, 1989).
75.Weissauer, R., Modular forms of genus 2 and weight 1, Math. Z. 210 (1992), 9196.
MathJax is a JavaScript display engine for mathematics. For more information see


MSC classification


  • Henry H. Kim (a1) (a2), Satoshi Wakatsuki (a3) and Takuya Yamauchi (a4)


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed.